Voltaren gel and INR

Help Support ValveReplacement.org:

halleyg

VR.org Supporter
Joined
Jul 19, 2007
Messages
589
Location
Atlanta, GA
My orthopedist prescribed me Voltaren gel for some knee pain I've been having. When I got it filled, the pharmacist told me it affects INR (makes it go up). My brother (an orthopedist) told me it shouldn't have much of an affect. Just wondering if anyone else has used this and if it did in fact make any difference in INR.
 

Freddie

VR.org Supporter
Joined
Jul 19, 2007
Messages
5,942
Location
Canada
Hi Halley, this is what I found:

1 potential interaction was found for the drugs you selected.

You searched for interactions between the following drugs :

* Voltaren Ophthalmic Solution
* Warfarin Tablets


WARFARIN SODIUM (in Warfarin Tablets) may interact with DICLOFENAC (in Voltaren Ophthalmic Solution)

Blood clotting normally occurs in response to a cut or other types of injuries to protect the body from excessive bleeding. Platelets, a type of cell found in the blood, are involved in helping the blood to clot when it is needed. Diclofenac may interfere with the platelets' ability to work properly. It may also damage the lining of the stomach, particularly when used for a long period of time, and this may increase the risk of developing a bleeding ulcer. Warfarin is generally used to prevent your blood from "coagulating" or forming blood clots. When diclofenac and warfarin are used at the same time, your blood may be much less likely to clot and this may increase the risk of excessive bleeding. If it is necessary to use diclofenac while you are taking warfarin, your doctor may want to monitor you closely for signs of bleeding. Let your doctor know if your bowel movements appear black or tarry, or if you are having any stomach pain. Blood tests can be used to make sure that you are getting the right amount of warfarin. If you are experiencing problems, it may be necessary to adjust the dose of warfarin. Your doctor may also consider stopping therapy with diclofenac.Ask your health-care provider about these drugs and this potential interaction as soon as possible.

This interaction is well-documented and is considered major in severity.

Last Updated:November 2010
 

Bina

Premium Level User
Joined
Feb 22, 2007
Messages
12,716
Location
East Ontario, Canada
I've also seen the warnings on analgesic rubs and creams, but have never used them.
Maybe try a little and see where the INR goes ?
 

Freddie

VR.org Supporter
Joined
Jul 19, 2007
Messages
5,942
Location
Canada
Bina is right, you won't know until you try.

I tried a rub and just used a tiny drop (like the tip of a Q-Tip) and it effected my INR.....it went up, but not pass 4.0
 

halleyg

VR.org Supporter
Joined
Jul 19, 2007
Messages
589
Location
Atlanta, GA
Thanks y'all... :wink2: I didn't use it at first b/c I was afraid of my whacky INR getting whackier, but I've started using it and it works really well... so I'll just get tested sooner and see how it goes. Was just curious if anyone knew for sure!
 

Protimenow

Well-known member
Joined
Aug 10, 2010
Messages
3,916
Location
California
I've been using an NSAID (kind of like Aspirin) eyedrop since last Wednesday -- and I may be using it for three more weeks. My ophthalmologist said not to be concerned with effects on my INR (after all, it's just a few drops of a dilute solution), but after reading this about a gel, I'll test my INR a day early and see if anything shows up.
 

Protimenow

Well-known member
Joined
Aug 10, 2010
Messages
3,916
Location
California
Oddly enough, even though it's only 4 drops of a dilute solution containing an NSAID, my INR WAS UP when I tested yesterday. Last Thursday, it was a comfortable 2.1 - yesterday it was 3.4. I realize that neither number should arouse any real concern, but it's interesting that there may actually be an effect of even small doses.
 
Top